Navigation

Prednisone and it’s side effects

There was an interesting article written for  last year about prednisone and it's side effects and what people wished they knew before they started taking it.

1. “It was a quick fix, not long term, and you have to decide if the side effects are worth the benefits, especially with other conditions.”

2. “[I wish I knew that] I would still be on it 20 years later! Weight gain, sleeplessness, thinning bones causing multiple fractures in my feet and in turn . A wonder drug in controlling flares of disease activity, but the pay-off is huge.”3. “I wish I knew that it would [make me feel like] a horrible witch of a woman, fueled by massive amounts of food and zero sleep. But that, most of the time, those seven days of misery would be worth it because, for me, it almost always works.”

 Out of the responses given, which ones resonate with you more? Is there anything you wish you knew before you had started taking the prednisone?

For me: I really didn't know how bad it would tear my stomach up. My doctor gave me zantac at the time to help, but it didn't do much. And it took forever for my stomach to recover. The prednisone did help with my pain but, I had almost rather deal with the pain I was in from herniated disks than the stomach issues it caused. 

23
186

Comments 23

  • Pljohns

    I was aware of the sleeplessness but didn't know to what extent!  When I'm on it, I'm in bed at 10-11 and up at 2AM for the day.  By the end of the week, it tough.  The other thing is how hard a taper is-for me, it's a 6-8 week taper or I start having problems again.

  • K8sMom2002

    Pred can be invaluable in certain situations — it can literally save your life. But sometimes, at least I think, because it's cheap, because it's "easy" to prescribe, and because it actually works for the short term, it gets used a lot.

    I saw my mom really struggle on prednisone, and some of her side effects were life-changing: glaucoma, bone density issues, steroid induced diabetes. 

    I have glaucoma and osteopenia already, and I've been lucky that my docs have been extremely careful prescribing oral and inhaled corticosteroids to me because of my family and medical history. 

    I think one thing that really sticks with all of us is the weight gain that can come with long term use — or even a "short term" taper. In this day and age, people equate excess weight with character failings, and that's not true when it comes to people on daily doses of pred. I wish people would understand that this is a side effect, just like other meds have side effects. 

  • dory2005

    I’ve been on inhaled corticosteroids and short bursts of prednisone for many years, and I knew about most of the common side effects: weight gain, insomnia, irritability, bone thinning, but I had no idea of some of the other long term effects that I’d have to deal with after being on long-term/high doses of prednisone for the last several years: ocular hypertension, osteopenia (before age 40), steroid-induced diabetes, hypertension, and tachycardia. Also, the longer I’m on prednisone, the harder the tapers get. 

    I think we all have a complicated relationship with prednisone because it is such a necessary part of our asthma treatment, but the side effects can be devastating. Still, I need it to breathe right now, so it is what it is. 

  • Melissa G
    dory2005 posted:

    I think we all have a complicated relationship with prednisone because it is such a necessary part of our asthma treatment, but the side effects can be devastating. Still, I need it to breathe right now, so it is what it is. 

    I think there is such a love/hate relationship with medications. it can help you with something but wreak havoc on other things. 

    We need to take medicine to breathe right now, but what will our bodies be like in a few years after taking it. 

    Every time Bekah is put on a new medication I cringe….it helps with her current symptoms but what will it do to her in the long term?

  • Dixiestix

    Im a persistent severe asthmatic and eight years ago, I had a central nervous system reaction to prednisone. It caused panic attack and anxiety and it took my body a year to get better. My doc started prescribing short cycles of dexamethasone, which still give me mild anxiety,  The doctor later told me that some people have psychotic breaks from using systemic steroids!  That would’ve been good information to have up front!  I’ve been diagnosed with osteopenia, so I know I have bone damage, but what can you do, right?

  • Melissa G

    Oh my Dixiestix! That is awful what you went through! I agree, that would have been great information to have. How are you doing now overall?

  • Dixiestix

    Thanks for asking Melissa. I had a visit with my pulmonologist today and I’m being assessed for bronchial thermoplasty. There are no other pharmacological options left for me. I’m actually excited about this!  I finally have hope to live a normal life. 

  • K8sMom2002

    Dixiestix, that had to be so scary! Pred can really affect people in very different ways. Hugs on the severe reaction — and yes, absolutely, it would have been good to know the possible side effects before taking it. 

    Dory, it's tough when you have to choose between two not-so-great choices. I'm hoping that the research scientists are doing now will lead to new options. 

  • Shea

    I find it disconcerting that doctors do not talk about, or set you up with a person to help you deal with, or just give you a number to call for, the prednisone rage factor. Basically you will be Hulk. And doctors do not tell you anything about that.  They should say "this medicine requires a self-diffuse button and training on how to push it… And here is that training (hands pamphlet, says:

    –have a safe "run to" spot for when you fly off the handle… Like your room.

    –tell your family and friends to not make you mad and bug you purposefully while you are on high doses.

    — vent, journal, join a community who understands (like this one!)

    — put soft things around the house so if you need to throw something– it will be soft at least.

     

  • LK
    K8sMom2002 posted:

    Those are GREAT suggestions, Shea! Not that I've ever needed any of them, of course.   

    Me, neither, Cynthia!!!   Nope, never!!  

  • Melissa G

    Shea, I love your analogy of the Hulk! That is so true, sad but true! I remember Bekah needed steroids when she was younger and then a few years ago. Oh my goodness…if we as adults struggle not to lose it on steroids, I feel terrible for our children who truly cannot control themselves. 

  • Brenda Silvia-Torma

    Shea, I think your idea is a great one! Steroids are used to treat soooo many conditions, so it would definitely get used often! 

  • SHN2014

    I like Shea's ideas as well. I will see if I can incorporate some of them! 

    I have not been using Prednisone for that long yet, as my adult onset asthma is a new condition (last 6 months). I am worried about its long term affects. I do have to deal with little sleep and mood swings. And I seem to be hungry all the time. But so far we have not been able to get me controlled without bursts of Pred. I may qualify for Nucala (according to my Pulmonologist), but I am currently on a two week dose of Prednisone because of my latest exacerbation, and we can't start it until I am off of that, he told me. So we will see. I really would like to not use Pred at all, but like so many others here, I have to breath and it seems to be the only thing that really works. Sigh. 

    SHN

  • Melissa G

    It is really sad that a medication that can do wonders can have such bad side effects. 

  • dory2005

    Prednisone hot flash…I get them almost every day, but yesterday's was awful. I was sweating horribly, and everyone else seemed quite comfortable. Ugh! 

  • Pljohns

    Ugh Dory-I get them mostly at night but I was never sure if it was the pred, “that point in life” or a combination of both-now that I’m over menopause and haven’t been on pred since March, I guess the next time I’ll be able to tell.  

    For a medication to help us so much, we all do have a lot of side effects and long term effects to put up with.

  • Melissa G

    Hot flashes, no matter causes them are awful!!! I am not a nice person to be around as I am melting from the inside out.